Family, Internal Medicine, General Medical Questions/drug


QUESTION: What is Hyophen? I was prescribed it for urinary tract pain on a feeling pain basis. I was not given particular instructions but if it is for pain I see no reason to take it four times daily when I feel fine. but when reading the pharm pamplet it starts a sentence, "methenamine is an antibiotic." and "both methenamine and methylene blue help to prevent the growth of bacteria in the urine. are those different names for hyophen or common drugs prescribed alongside hyophen? if the hyophen is an antibiotic than for sure I will ignore the "as needed" label on the bottle and take it the full four times a day to make sure I get the intended benefit. what is this drug exactly? I donated blood yesterday at the red cross under the impression that I was just taking a pain pill but if it is also an antibiotic than I might need  to let the red cross know.

ANSWER: It us a symptom reducer med for people with bladder pain, typically from an infection.... It has a few meds in it that work in different ways in combination.   It is usually given with an antibiotic, even though it has weak antibiotic qualities...... Take it as needed and only if it helps.

---------- FOLLOW-UP ----------

QUESTION: What is the difference between an  antibiotic and something with "antibiotic properties?" I don't want to worry that my
blood donation could be harmful to someone. I don't know the specifics that  the red cross is concerned with. Also this pill makes my urine green. And at first I  peed yellow and the next time green and the next yellow again. I am thinking it has built up in me because it has been green most of the time now. How do I tell the difference between the pill's effects and  troubles with my liver?

antibiotic properties means it has some activity against bacteria, but not enough to consider it able to cure infections.....   

That is probably a good idea to be off antibiotics for several days prior to donating so you don't have any level in your donated blood that could cause a reaction in the recipient of your blood.   

Where did concern about the liver come from..... typically, in a few days the coloring from the pill will be gone..... it may have been going away then you had a more concentrated urine sample that showed it a little more....  I imagine it is gone by now.  

Family, Internal Medicine, General Medical Questions

All Answers

Answers by Expert:

Ask Experts


Robert Borucki


I am an expert in Family Medicine and Emergency Medicine.


I am trained and boarded in Family Medicine and have also worked extensively in emergency medicine for over 10 years.

BA in Natural Sciences; MD in 1986\borucki

©2016 All rights reserved.